Why do I experience negative symptoms when I forget to take my anxiety medication?
I'm a 20 year old female college student. I take Zoloft for my generalized anxiety disorder. Sometimes I get so busy that I forget to take my medicine for a few days. When this happens, I become extremely depressed, fatigued, and disoriented. When I begin taking my medication again, the symptoms slowly fade. Why does this happen? Is it a direct result of not taking my medicine, and should I take two doses in one day to counteract forgetting a dose?
Zoloft (with the medical name of Sertraline) is an SSRI, which stands for selective serotonin reuptake inhibitor. Serotonin is one of the chemicals present in the brain that is involved in the signals that ultimately affect your mood and outlook on life. When you prevent serotonin from being reabsorbed after it is released, you increase the effective concentration of serotonin, thus getting a different effect. While most psychiatric medications, including Zoloft, usually take a few days if not weeks to be fully effective due to their slow absorption and wide distribution, after a few days without this medication you will start to notice that your mood is not as well regulated as it usually is. The package insert will advise you that you should NOT take a double dose if you missed a dose, but should just take it as soon as you realize that you missed a dose. If you are close to the next dose, just skip the first dose and restart on your normal dosing schedule. As with most medications, it is important to take Zoloft as prescribed for best effects. Please speak with your prescribing provider if you are having difficulty with this or any other aspect of your care.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?